Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 60, NWS Springfield, MO

May 2, 1997St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 1997, 8:04 PM CDT for St. Clair County, Missouri. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 1997, 8:04 PM CDT (01:04 UTC)
Expired
May 2, 1997, 8:25 PM CDT
In force
21 min
Issued by
NWS Springfield, MO
Area
Whole counties

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:06 PM CDTHail 0.88Appleton City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 3:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -192 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
-192 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 030106 RRA
SVRSGF
MOC185-030125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT FRI MAY 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN ST. CLAIR COUNTY - WEST CENTRAL MISSOURI
 
* UNTIL 825 PM CDT

* SOME AREAS AFFECTED
  NORTHERN ST CLAIR THROUGH 820 PM

* AT 803 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS.
   THIS STORM WAS LOCATED APPLETON CITY AND WAS MOVING EAST
  AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST F>LOOR OF YOUR
HOME OR BUSINESS.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:51 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 2, 2:51 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI MAY 2 1997

WELL...SFC CDFNT CURRENTLY LOCATED FM MCI-CNU AND THIS FNT HAS BECOME
HARDER TO LOCATE OVR LAST 2 HRS DUE TO STRONG MSTR CONVERGENCE ALONG FNT
AND PRE FRONTAL TROF.  SELS IS ON THE CORRECT TANGENT WITH MDT AND HI
RISK TO SE.  UNO AREA PRESENT THE BEST POTENTIAL OF SVR TRW...WITH
SCT HAIL (GR) AND HEAVY RAIN FOR SGF GRP.  BELIEVE THAT JLN AREA WL
HAVE NO POPS FOR TNGT AS DEW POINTS WL BECOME TO ARID.

...FCST PROB OF PD...POPS AND TEMPS...

INITIAL PROBLEM IS POSP...BUT AGREE WITH FRED G FM STL ABOUT KEEPING
50-70 POS FOR SGF EWD...AND NOW WE AWAIT UPON SPC TO SEE WHO WL BE
IN WATCH AREA FOR NEXT BOX.  AFTER FROPA PASSAGE NEXT CONCERN IS
WRAP AROUND CLOUDS FM LOW BY MCI.  LOTS AND LOTS OF MVFR CIGS OVR NE
AND NW KS.

CLDS WL SET IN FOR MOST OF CWA LATER TNGT AND THEN BREEZY NW WINDS TO
SET IN...ALBEIT NOT AS STRONG AS WRN KS HAS.

1ST PD RECOMMENDATIONS...

SE KS/JLN.....NO POPS. INCR CLDS.   WINDS BECMG NW AT 15-25.
              LOW IN THE MID 40S.
SGF...........THIS EVENING. CLDY WITH 50% CHC OF RW/TRW. OVERNIGHT
              CLDY 40-45. WIND NW 15-25.
AIZ...........CLDY WITH A 40% CHC OF RASH/TRW. LOW 40-45.
              WIND BECMG NW 15-25.
UNO...........PERIODS OF RASH/TRW...SOME WL BE SVR.  LOW 45-50.
              SW WIND 10-20 BECMG NW LATE.

SGF EU 042/056 038/067 046 02510
JLN EU 046/061 041/069 049 02210

G2ORDON/GAEDE

In the hours before

Special weather statement, May 2, 3:29 PM CDT, 4 hours 35 minutes before
MOZ055>058-067>071-078>083-089-090-093>098-101>106-030330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT FRI MAY 2 1997

...SEVERE THUNDERSTORM WATCH FOR MOST OF SOUTHWEST MISSOURI AND ALL
OF SOUTH CENTRAL MISSOURI TIL 10 PM...

A STRONG COLD FRONT LOCATED FROM NORTHWEST MISSOURI TO SOUTHEAST
KANSAS WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND THIS EVENING.  THIS FRONT SEPARATES VERY MOIST AIR
FROM VERY DRY AIR.  IN ADDITION...TEMPERATURES HAVE RISEN INTO THE
60S ACROSS THE AREA AND THERE IS ALSO AN UPPER LEVEL TROUGH
AND COLD POCKET.

ALL OF THE ABOVE FACTORS WILL BRING THE THREAT FOR SEVERE
THUNDERSTORMS ACROSS THE OZARKS.  THE MAIN THREAT WITH THESE STORM
WILL BE LARGE HAIL AND STRONG DAMAGING WINDS.  HAIL UP TO 1 AND 1
HALF INCHES (WALNUT SIZE) CAN BE EXPECTED IN THE MOST SEVERE STORMS.
WIND GUSTS OF UP TO 60 MPH CAN ALSO BE EXPECTED.

ANOTHER THREAT WITH THESE STORMS WILL BE WITH HEAVY RAINFALL.
RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES CAN BE EXPECTED THROUGH
EARLY THIS EVENING.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

GORDON
Special weather statement, May 2, 6:19 PM CDT, 1 hour 45 minutes before
MOZ055>058-067>071-078>083-089-090-093>098-101>106-030330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT FRI MAY 2 1997

...A PORTION OF THE SEVERE THUNDERSTORM WATCH ISSUED UNTIL 10 PM FOR
SOUTHWEST MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI HAS BEEN
CANCELLED...

A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN CANCELLED.
THE FOLLOWING COUNTIES CANCELLED IN THE WATCH AREA INCLUDE ST. CLAIR...
MCDONALD...POLK...GREENE...CHRISTIAN...TANEY...MORGAN...CAMDEN
...DALLAS...NEWTON...CEDAR...DADE...LAWRENCE...BARRY...BENTON...
AND HICKORY.

THE WATCH REMAIN IN EFFECT EAST OF THIS AREA AND INCLUDES...THE
ROLLA...HOUSTON AND WEST PLAINS AREAS UNTIL 10 PM.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

DAVIS
Special weather statement, May 2, 6:52 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD, MO
651 PM CDT FRI MAY 02 1997
MOZ055>058-067>071-078>083-089-090-093>098-101>106-030330-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE STONE COUNTY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT FRI MAY 2 1997

...A PORTION OF THE SEVERE THUNDERSTORM WATCH ISSUED UNTIL 10 PM FOR
SOUTHWEST MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI HAS BEEN
CANCELLED...

A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN CANCELLED.
THE FOLLOWING COUNTIES CANCELLED IN THE WATCH AREA INCLUDE ST. CLAIR...
MCDONALD...POLK...GREENE...CHRISTIAN...TANEY...MORGAN...CAMDEN...STONE
...DALLAS...NEWTON...CEDAR...DADE...LAWRENCE2...BARRY...BENTON...
AND HICKORY.

THE WATCH REMAIN IN EFFECT EAST OF THIS AREA AND INCLUDES...THE
ROLLA...HOUSTON AND WEST PLAINS AREAS UNTIL 10 PM.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

DAVIS
Special weather statement, May 2, 7:24 PM CDT, 40 minutes before
MOZ070-081>082-091>092-096-105-030315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT FRI MAY 2 1997

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD MO HAS CANCELLED SEVERE
THUNDERSTORM WATCH NUMBER 235 FOR THE FOLLOWING COUNTIES...

MILLER   PULASKI   LACLEDE   WEBSTER   WRIGHT   DOUGLAS  OZARK

THE WATCH REMAINS IN EFFECT FOR HOWELL    TEXAS   PHELPS   MARIES
DENT   SHANNON  AND OREGON COUNTIES UNTIL 10PM.

THE AREA OF STRONG TO SEVERE THUNDERSTORMS WHICH PUSHED THROUGH
SECTIONS OF SOUTHWEST MISSOURI EARLIER THIS EVENING HAS MOVED INTO
SOUTH CENTRAL MISSOURI AND WILL NO LONGER AFFECT THE COUNTIES BEING
CLEARED FROM THE WATCH.  THE STORMS ARE EXPECTED TO PUSH OUT OF
SOUTH CENTRAL MISSOURI BY 9PM.

LINDENBERG
Local storm report, May 2, 7:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
745 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    AVILLA                    MO   .75 INCH HAIL
05/02/97   JASPER                         PUBLIC REPORT

0505 PM    GREENFIELD                MO   .75 INCH HAIL
05/02/97   DADE                           PUBLIC REPORT

0512 PM    1 N SPRINGFIELD           MO   .75 INCH HAIL
05/02/97   GREENE                         SKYWARN REPORT

0515 PM    1 N SPRINGFIELD           MO   1 INCH HAIL
05/02/97   GREENE                         SKYWARN REPORT

0520 PM    1 NW SPRINGFIELD          MO   .75 INCH HAIL
05/02/97   GREENE                         PUBLIC REPORT
                                          1 N I-44 ON MO HWY 13

0525 PM    1 S SPRINGFIELD           MO   .75 INCH HAIL
05/02/97   GREENE                         SKYWARN REPORT
                                          US HWY 60 AND CAMPBELL

0530 PM    2 N OZARK                 MO   .75 INCH HAIL
05/02/97   CHRISTIAN                      OFF DUTY NWS

0540 PM    LONG LANE                 MO   .75 INCH HAIL
05/02/97   DALLAS                         PUBLIC REPORT

0540 PM    5 S OZARK                 MO   .75 INCH HAIL
05/02/97   CHRISTIAN                      PUBLIC REPORT
                                          ALSO 50 MPH WIND

0545 PM    SPARTA                    MO   .75 INCH HAIL
05/02/97   CHRISTIAN                      SKYWARN REPORT
                                          ALSO 40 TO 50 MPH WIND

0600 PM    1 N ELKHEAD               MO   .75 INCH HAIL
05/02/97   CHRISTIAN                      PUBLIC REPORT

0640 PM    VICHY                     MO   .75 INCH HAIL
05/02/97   MARIES                         MARBLE TO DIME SIZE HAIL
                                          COVERING THE GROUND
                                          PUBLIC REPORT

DAVIS/GAEDE
Local storm report, May 2, 7:46 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
745 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    AVILLA                    MO   .75 INCH HAIL
05/02/97   JASPER                         PUBLIC REPORT

0505 PM    GREENFIELD                MO   .75 INCH HAIL
05/02/97   DADE                           PUBLIC REPORT

0512 PM    1 N SPRINGFIELD           MO   .75 INCH HAIL
05/02/97   GREENE                         SKYWARN REPORT

0515 PM    1 N SPRINGFIELD           MO   1 INCH HAIL
05/02/97   GREENE                         SKYWARN REPORT

0520 PM    1 NW SPRINGFIELD          MO   .75 INCH HAIL
05/02/97   GREENE                         PUBLIC REPORT
                                          1 N I-44 ON MO HWY 13

0525 PM    1 S SPRINGFIELD           MO   .75 INCH HAIL
05/02/97   GREENE                         SKYWARN REPORT
                                          US HWY 60 AND CAMPBELL

0530 PM    2 N OZARK                 MO   .75 INCH HAIL
05/02/97   CHRISTIAN                      OFF DUTY NWS

0540 PM    LONG LANE                 MO   .75 INCH HAIL
05/02/97   DALLAS                         PUBLIC REPORT

0540 PM    5 S OZARK                 MO   .75 INCH HAIL
05/02/97   CHRISTIAN                      PUBLIC REPORT
                                          ALSO 50 MPH WIND

0545 PM    SPARTA                    MO   .75 INCH HAIL
05/02/97   CHRISTIAN                      SKYWARN REPORT
                                          ALSO 40 TO 50 MPH WIND

0600 PM    1 N ELKHEAD               MO   .75 INCH HAIL
05/02/97   CHRISTIAN                      PUBLIC REPORT

0640 PM    VICHY                     MO   .75 INCH HAIL
05/02/97   MARIES                         MARBLE TO DIME SIZE HAIL
                                          COVERING THE GROUND
                                          PUBLIC REPORT

DAVIS/GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:23 PM CDTSevere Thunderstorm WarningSGFOregon32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.